Could Metformin cause a Vitamin B12 defiency that would cause the neuropathy in my feet and hands to become worse? Would it also cause a slightly low Hgb? I have taken Metformin for 12 years and Starlix for my non-insulin Type II diabetes and my last A1c in February was 5.2 and has been below 6.0 for years.
Yes, it’s certainly possible that metformin can lead to a vitamin B12 deficiency. Researchers have looked at data from the National Health and Examination Study (NHANES) and have found that a vitamin B12 deficiency was present in 5.4% of people with type 2 diabetes who took metformin, compared to just 2.4% of people with type 2 diabetes not taking metformin. Other studies suggest that between 10% and 30% of people who take metformin have decreased absorption of this vitamin. Vitamin B12 is necessary for the health of nerve and blood cells, and also is needed to make DNA, the body’s genetic material. A deficiency of vitamin B12 may lead to weakness, constipation, mood changes, depression, loss of appetite and nerve problems, such as numbness and tingling. Lack of sufficient B12 can also lead to a condition called megaloblastic anemia, a condition that affects red blood cells and reduces the amount of oxygen delivered to cells and tissues. Ask your healthcare provider to check your blood level of vitamin B12, as the longer one takes metformin, the higher the risk for a B12 deficiency. Depending on your blood level, your provider may recommend B12, either in pill form or by injection, to both correct a deficiency and to supplement the amount of B12 you get from food sources (meat, poultry, seafood, eggs, milk, cheese).